Virginia, 2007Hail and Damaging Winds in Virginia, August 9, 2007
August 9, 2007 · NWS LWX · 5 events in 4 counties and zones
A strong cold front combined with a humid and unstable air mass across the Mid Atlantic on August 9th. Scattered showers and thunderstorms developed across western and northern Virginia during the late morning and spread east towards the Washington DC metro and into the northern Piedmont region during the early and mid afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front combined with a humid and unstable air mass across the Mid Atlantic on August 9th. Scattered showers and thunderstorms developed across western and northern Virginia during the late morning and spread east towards the Washington DC metro and into the northern Piedmont region during the early and mid afternoon. Several of these storms became severe, producing large hail and damaging winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 9:13 AM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 9:13 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 AM EDT THU AUG 9 2007
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN OVER THE AREA TODAY ALTHOUGH
TEMPERATURES WILL BE COOLER. A COLD FRONT WILL APPROACH THE AREA
LATE TODAY AND TRACK SOUTH OF THE REGION BY LATE FRIDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA FOR THE WEEKEND. ANOTHER COLD
FRONT WILL TRACK ACROSS THE AREA LATE MONDAY INTO TUESDAY. HIGH
PRESSURE WILL RETURN FOR MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
HV COORDINATED SVR TSTM WTCH W/ SPC BASED ON STRONG CELLS IN VCNTY
JST MOVG SEWD ALONG STATIONARY BNDRY. W/ THIS MUCH PTNL ENERGY AVBL
AND NO CAP IN EITHER OUR OR APG SNDGS STORMS WL BE ABLE TO GROW.
WOODY
&&
.SHORT TERM /FRIDAY/...
INTERESTING FORECAST FOR THIS AFTERNOON AND TONIGHT. CURRENT
THINKING WOULD SUGGEST WE WILL HAVE TWO ROUNDS OF CONVECTION. THE
FIRST ROUND WILL DEVELOP AS WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON. CONVECTIVE TEMPS SHOULD BE QUICKLY REACHED. SREF ALSO
FORECASTING A BETTER THAN 50 PERCENT CHANCE OF CAPE GREATER THAN
2000 J/KG. LAPSE RATES WILL ALSO STEEPEN WITH A PUSH OF DRY AIR
ALOFT INTO AREA. THE SECOND ROUND OF CONVECTION WILL OCCUR WITH
TRAILING TROF AXIS FROM SURFACE LOW MOVING ACROSS PA TONIGHT. STORM
MOVEMENT WILL BE SE AT 15 MPH. FORECAST WINDS UNI-DIRECTIONAL
WITH WEAK SHEAR. MAIN THREAT FROM AFTERNOON AND EVENING
CONVECTION WILL BE VERY HEAVY RAIN WITH PWATS JUST OVER 2.00
INCHES. POSSIBLE BOW-TYPE STRUCTURES IF WE GET A ORGANIZED LINE/S
FORMING THIS EVENING. ISOLATED DAMAGING WINDS AND HAIL POSSIBLE.
ITS QUITE POSSIBLE CONVECTION COULD CONTINUE THROUGH LATE TONIGHT.
NAM INDICATES A SECONDARY MCS WILL PASS BY TO OUR NORTH AFTER
MIDNIGHT. SPC HAS OUR AREA OUTLINED UNDER SLIGHT RISK FOR SEVERE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
RESIDUAL SCATTERED CONVECTION AND LIGHTER ACTIVITY WILL PUSH SE
ACROSS THE MID ATLANTIC LATE FRI INTO EARLY SAT MORN AHEAD OF THE
UPPER TROF WHICH QUICKLY EXISTS THE COAST DURING THE DAY SAT. SFC
HIGH PRESSURE BUILDS INTO THE EASTERN GREAT LAKES AND NORTHEAST ON
SUNDAY. RAISED TEMPS SLIGHTLY FOR THE WEEKEND AS HIGH PRESSURE
APPROACHES AND INFLUENCES THE AREA MORE THAN PREVIOUSLY SHOWN.
HUMIDITY LEVELS ARE NOT EXPECTED TO FLUCTUATE MUCH DURING THE
EXTENDED...WITH SOUTHERN STREAM RETURN FLOW UP AND ALONG THE
ATLANTIC COAST THRU MUCH OF NEXT WEEK.
GFS DEVELOPS AN MCS OVER THE UPPER MIDWEST THAT CONTINUES
ALL THE WAY TO THE EAST COAST...WHILE CONJOINING WITH THE BOOKEND
OF WEAKENING COLD FRONT OVER THE LOWER GREAT LAKES REGION. THE
MODEL DEVELOPS CONVECTION IN THE LEE OF THE BLUE RIDGE...FROM MD TO
SC. THIS DOES NOT LOOK TO BE A PLAUSIBLE SCENARIO...THOUGH ANY
AMOUNT OF MID AND UPPER LEVEL ENERGY THAT SKIRT ACROSS THE REGION
MIGHT BE RESPONSIBLE FOR ISOLATED ACTIVITY THROUGHOUT THE MID
ATLANTIC MON AND TUES OF NEXT WEEK. AS THIS WEAK COLD FRONT IS
MAKING A SLOW EXIT OFF THE COAST...ANOTHER UPPER WAVE WILL BEGIN
MOVING ACROSS THE GREAT LAKES...WITH ANOTHER WEAK SFC BOUNDARY
MOVING OFF TO THE NORTH AND EAST. ONE KEY FEATURE THAT WILL BE A
MAJOR PLAYER IN NEXT WEEK/S CONDITIONS IS THE POSITION OF THE UPPER
HIGH OVER THE CENTRAL PLAINS. LATEST LR MODELS ARE BRINGING THE HIGH
CENTER FURTHER SOUTH AND WEST...WHICH WOULD BE MORE FAVORABLE FOR AN
ACTIVE SCENARIO OVER THE MID ATLANTIC THROUGH LATE NEXT WEEK.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS ALL TERMINALS THIS
AFTERNOON AND EVENING. DAMAGING WINDS PSBL.
SHOULD REMAIN DRY OVER THE WEEKEND. NEXT COLD FRONT AND ASSOCIATED
THUNDERSTORMS... WILL TRACK INTO AREA LATE MONDAY INTO TUESDAY.
&&
.MARINE...
A WEAK BOUNDARY WILL REMAIN OVER THE WATERS WILL BE THE FOCUS FOR
AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN
BAY. A COLD FRONT WILL PASS THROUGH LATER ON FRIDAY...THEN HIGH
PRESSURE WILL BUILD IN BEHIND THIS FRONT FOR THE WEEKEND THROUGH
EARLY NEXT WEEK. ANOTHER COLD FRONT WILL APPROACH AREA LATE MONDAY
AND TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 9, 9:39 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EDT THU AUG 9 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1039 AM EDT THU AUG 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF HIGH HUMIDITY...HOT TEMPERATURES AND A WEAK
FRONT OVER THE AREA WILL TRIGGER STRONG THUNDERSTORMS LATE THIS MORNING
AND THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
CENTRAL MARYLAND...THE EASTERN PANHANDLE OF WEST VIRGINIA...
NORTHERN VIRGINIA..AND THE DISTRICT OF COLUMBIA. THE POTOMAC RIVER
AND THE NORTHERN CHESAPEAKE BAY ARE ALSO AT RISK.
VERY HEAVY RAINFALL AND DAMAGING WINDS ARE THE MAIN THREATS WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL SWEEP INTO EASTERN VIRGINIA...MARYLAND AND
PORTIONS OF THE CHESAPEAKE BAY FRIDAY AFTERNOON AND TRIGGER
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION HAS BEEN MADE.
In the hours before
Special weather statement, Aug 9, 9:40 AM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT THU AUG 9 2007
MDZ003>005-009-502-VAZ042-WVZ051>053-091700-
WASHINGTON MD-CARROLL MD-FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
JEFFERSON WV-BERKELEY WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
1040 AM EDT THU AUG 9 2007
...SEVERE WEATHER LIKELY TO IMPACT NORTH CENTRAL MARYLAND...EXTREME
EASTERN WEST VIRGINIA...AND EXTREME NORTHERN VIRGINIA BETWEEN 11:00
AM AND 1:00 PM...
AT 1040 AM EDT...A LARGE THUNDERSTORM COMPLEX WITH A HISTORY OF
PRODUCING WIND DAMAGE AND FLASH FLOODING WAS MOVING NORTHWEST TO
SOUTHEAST ACROSS SOUTHERN PENNSYLVANIA NEAR EVERETT AND
MCCONNELLSBURG.
THIS COMPLEX WILL REACH THE HAGERSTOWN MARYLAND AND BERKELEY SPRINGS
WEST VIRGINIA AREA AROUND 11:15 AM...FREDERICK MARYLAND AND NORTHERN
LOUDOUN COUNTY VIRGINIA AROUND NOON...AND THE WESTERN PORTION OF THE
BALTIMORE METROPOLITAN AREA AROUND 1:00 PM.
DAMAGING WIND AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE LIKELY
AS THESE STORMS PASS THROUGH THE REGION. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN THE LIKELY CASE WARNINGS ARE ISSUED...AND BE
PREPARED TO TAKE SHELTER.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS ENTIRE AREA UNTIL
4:00 PM.
Local storm report, Aug 9, 10:46 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG HALFWAY 39.61N 77.77W
08/09/2007 WASHINGTON MD EMERGENCY MNGR
POWER LINE DOWN IN HALFWAY.
&&
SARLocal storm report, Aug 9, 11:28 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM TSTM WND DMG NEW WINDSOR 39.54N 77.11W
08/09/2007 CARROLL MD EMERGENCY MNGR
TREES DOWN ON CLEAR RIDGE ROAD IN NEW WINDSOR
1210 PM TSTM WND DMG WESTMINSTER 39.58N 77.01W
08/09/2007 CARROLL MD LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON LITTLE TOWN PIKE AND
GORSUCH ROAD IN WESTMINSTER
&&
SARSpecial weather statement, Aug 9, 12:11 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT THU AUG 9 2007
VAZ027-091745-
SHENANDOAH VA-
111 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH COUNTY...
AT 111 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAWKINSTOWN...MOVING EAST AT 10 MPH. THE TOWN OF MT. JACKSON AND THE
CAMP ROOSELVELT RECREATION AREA WILL BE IMPACTED WITH SMALL HAIL AND
WIND GUSTS TO 50 MPH THROUGH 1:45 PM EDT.
Special weather statement, Aug 9, 12:16 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT THU AUG 9 2007
VAZ040-091745-
RAPPAHANNOCK VA-
116 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK COUNTY...
AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF HUNTLY...MOVING EAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
THE COMMUNITIES OF HUNTLY AND HACKLEYS CROSSROAD WILL BE AFFECTED BY
THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
BPP
Special weather statement, Aug 9, 12:17 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT THU AUG 9 2007
VAZ029-091745-
PAGE VA-
117 PM EDT THU AUG 9 2007
...STRONG THUNDERSTORM TO AFFECT PAGE COUNTY...
AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF INGHAM...MOVING EAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF NEWPORT...INGHAM...HONEYVILLE AND ALMA WILL BE
AFFECTED BY THIS STORM.
LEE
Thunderstorm Wind, Page
- When
- August 9, 12:52 PM EST
- Where
- Page County, Luray
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -78.470
A Trained Spotter reported a tree down at Hawksbill Road and Route 211 in Luray.
Thunderstorm Wind, Prince William
- When
- August 9, 1:35 PM EST to 1:40 PM EST
- Where
- Prince William County, Independent Hill to Dale City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.630, -77.430
The local Fire and Rescue Department reported trees and power lines down near along Route 234 from Independent Hill to Dale City.
Hail, Prince William
- When
- August 9, 1:56 PM EST
- Where
- Prince William County, Dumfries
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 38.570, -77.330
Penny size hail was reported in Dumfries, VA.
Hail, Fredericksburg (C)
- When
- August 9, 3:30 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.300, -77.470
An Amateur Radio Operator reported dime to nickel size hail at Route 1 and Route 3 in the City of Fredericksburg.
Thunderstorm Wind, Albemarle
- When
- August 9, 4:15 PM EST
- Where
- Albemarle County, Cismont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.070, -78.320
An Albemarle County Official reported trees down at Gordonsville Road and Cismont Road in Cismont, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 9, 20071 death · $3.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Pennsylvania, August 9, 2007$17 million · EF0 · 55 events
- Heat in Alabama, August 9, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 9, 2007$1.2 million · 75 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2007$358,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, August 9, 2007$116,000 · 1 in hail · 26 events
- Flash Flood and Hail in West Virginia, August 9, 2007$200,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Indiana, August 9, 2007$150,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, August 9, 2007$50,000 · 65 kt wind · 2 events
- Damaging Wind in Arizona, August 9, 2007$25,000 · 61 kt wind · 1 event
- Lightning Strike in Indiana, August 9, 2007$20,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9 to 10, 20071.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51842, 51843, 51844, 51847, 51846.